SEARCH

SEARCH BY CITATION

Keywords:

  • cardiac transplantation;
  • donor selection;
  • dopamine

Nixon JL, Kfoury AG, Brunisholz K, Horne BD, Myrick C, Miller DV, Budge D, Bader F, Everitt M, Saidi A, Stehlik J, Schmidt TC, Alharethi R. Impact of high-dose inotropic donor support on early myocardial necrosis and outcomes in cardiac transplantation. Clin Transplant 2011 DOI: 10.1111/j.1399-0012.2011.01504.x. © 2011 John Wiley & Sons A/S.

Abstract:  Background:  Cardiac donors routinely require vasoactive agents for circulatory stability after brain death. Nevertheless, inotropes have been associated with direct cardiac toxicity. Our study evaluated whether the use of high-dose inotropic support in potential donors was associated with increased early myocardial necrosis (MN) and worse clinical outcomes after cardiac transplantation.

Methods:  The UTAH Cardiac Transplant Program (UCTP) and Intermountain Donor Services databases were queried for records between 1996 and 2009. The high-dose donor inotropic support (HDIS) group was defined as patients on dopamine >10 μg/kg/min. The incidence of early MN, intensive care unit (ICU) length of stay, length of ventilator support, and mortality was evaluated.

Results:  Two hundred and forty-four recipients undergoing transplant met study criteria. The average donor age was 27 yr. The incidence of MN in the HDIS (n = 29) and non-HDIS (n = 204) groups was 14.8% and 6.7%, respectively, OR 2.67. Total ischemic time, ventilator support time, ICU stay, and actuarial survival were similar between both groups.

Conclusion:  The use of high-dose inotropic support to maintain donor stability appears to have a higher trend for early post-transplant MN without an impact on clinical outcomes. With the current growing shortage of organ donors, it appears reasonable to use donors on high-dose inotropic support.